North Carolina, 2007

Rip Current in North Carolina, August 20, 2007

August 20, 2007 · NWS ILM · 1 event in 1 county or zone

A rip current formed off of Kure Beach.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A rip current formed off of Kure Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 20, 6:07 AM EST, 6 hours 6 minutes earlier.

Area forecast discussion, Aug 20, 6:07 AM EST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
707 AM EDT MON AUG 20 2007

.SYNOPSIS...
HOT TEMPERATURES WILL CONTINUE THROUGH THE FIRST PART OF THE WEEK
WITH THE FORECAST AREA UNDER THE INFLUENCE OF A SUBTROPICAL RIDGE.
AT THE SURFACE...HIGH PRESSURE WILL RIDGE INTO THE AREA FROM OFF THE
ATLANTIC AND A TROUGH WILL DEVELOP ACROSS THE INLAND CAROLINAS. A
WEAK COLD FRONT WILL SLIP INTO THE AREA LATE WEDNESDAY...BUT
LITTLE COOLING IS EXPECTED. HIGH TEMPERATURES WILL REMAIN IN THE
90S MUCH OF THE WEEK.

&&

.RIP CURRENTS...
POWERFUL 2-3 FT/13S SE SWELL CONTINUES TO IMPACT THE CAROLINA COAST
AS OF 06Z.  WW3 GUIDANCE SHOWS THE SWELL PERIOD GETTING SHORTER
THROUGH THE DAY...BUT 4 FT EVERY 11S IS STILL QUITE SIGNIFICANT.
OTHER FACTORS IN PLAY INCLUDE THE POTENTIAL FOR CONSTRUCTIVE
INTERFERENCE BETWEEN THE SWELL AND SSW WIND WAVE...AND A FALLING
TIDE IN THE MID AND LATE AFTERNOON HOURS WHEN BEACH POPULATION IS
TYPICALLY HIGHEST.

LOCAL RIP FORECASTING SCHEME ONLY SUGGESTS HIGH RISK ON THE
BRUNSWICK COUNTY BEACHES...AND KEEPS SC BEACHES LOW.  HOWEVER...IN
LIGHT OF ENOUGH METEOROLOGICAL FACTORS AND REPORTS OF 50+
RIP-RELATED RESCUES ON HORRY COUNTY BEACHES SUNDAY...WILL CARRY HIGH
RISK FOR ALL MY BEACHES.

&&

.NEAR TERM /THROUGH TODAY/...
EAST-WEST ORIENTED UPPER RIDGE AXIS DRAPED ACROSS SC/GA AND WILL
KEEP THE CAROLINAS IN THE BLAST FURNACE.  FORECAST SOUNDINGS SHOW A
DECENT INVERSION EXTENDING DOWN TO 750MB AND QUITE A BIT OF
MID-LEVEL DRY AIR...WHICH WILL MAKE IT DIFFICULT TO GENERATE MUCH IN
THE WAY OF CLOUD COVER...LET ALONE CONVECTION.

LOW-LEVEL THICKNESS PROGS SUGGEST MAX TEMPS WILL BE A COUPLE DEGREES
WARMER THAN SUNDAY.  THE ONE ALMOST SURE THING IN THIS FORECAST IS
THAT MAV GUIDANCE IS TOO WARM...AS IT HAS BEEN MOST OF THE SUMMER.
BASED ON THESE TRENDS MAX TEMPS INLAND SHOULD REACH 98-99
DEGREES...WHILE COASTAL LOCATIONS TOP OUT IN THE LOWER 90S.  DEEP
MIXING WILL BRING INLAND DEWPOINTS DOWN INTO THE LOWER OR MID
60S...WHICH TRANSLATES TO HEAT INDICES JUST BELOW CRITERIA
CWA-WIDE.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
THE STRONG UPPER LEVEL HIGH CENTERED NEARLY OVERHEAD TONIGHT WILL
SLOWLY RETROGRADE INTO ALABAMA BY WEDNESDAY NIGHT. THIS WILL TURN
THE MID LEVEL FLOW NORTHERLY AND POTENTIALLY ALLOW A WEAK COLD
FRONT TO DROP SOUTH INTO THE AREA LATE WEDNESDAY AFTERNOON OR
WEDNESDAY EVENING. THERE IS CONSIDERABLE MODEL UNCERTAINTY CONCERNING
TIMING AND EVENTUAL POSITION OF THE FRONT. THE LATEST NAM MODEL
RUN IS ACTUALLY THE FASTEST WITH THE FRONT AND THE NEW GFS IS THE
SLOWEST...COMPLETELY OPPOSITE TO THIS TIME YESTERDAY. THE ETA
ENSEMBLE (SREF) MEAN AND THE BULK OF THE GFS ENSEMBLE MEMBERS
SHOW A COMPROMISE ON TIMING AND ARE THE BASIS FOR THIS FORECAST.

DRY WEATHER (POPS LESS THAN 5%) IS EXPECTED THROUGH WEDNESDAY
MORNING WITH WARM DRY AIR CAPPING ANY POTENTIAL CONVECTIVE
ACTIVITY. BY WEDNESDAY AFTERNOON THERE IS A SLIGHT CHANCE OF A
SHOWER OR STORM ALONG THE SEABREEZE IN NC...WITH SIMILAR CHANCES
ACROSS MUCH OF THE AREA THURSDAY IN THE CONVERGENCE ASSOCIATED
WITH THE FRONTAL ZONE.

TEMPERATURES WILL UNFORTUNATELY REMAIN QUITE WARM - MID TO UPPER
90S ARE EXPECTED AWAY FROM THE IMMEDIATE COAST EACH DAY. OVERNIGHT
LOWS WILL ONLY FALL INTO THE MID 70S MOST LOCATIONS. THE HEAT
INDEX ON WEDNESDAY COULD APPROACH 105 DEGREES (HEAT ADVISORY
CRITERIA) ON WEDNESDAY IF DEWPOINTS CAN HOLD AT OR ABOVE 70 ACROSS
INTERIOR SOUTH CAROLINA.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
SUBTROPICAL RIDGE WILL DOMINATE THE PERIOD. INITIALLY CENTERED TO
OUR WEST THIS FEATURE WILL ELONGATE TO THE NE THURSDAY AND THEN
REMAIN MORE OR LESS IN PLACE FOR THE REST OF THE PD. ABV CLIMO
TEMPS ARE EXPECTED TO CONTINUE. SUCH A PATTERN DOES NOT
PARTICULARLY BODE WELL FOR PRECIPITATION CHANCES. BY THURSDAY THE
CENTER OF THE MID LEVEL HIGH WILL HAVE RETROGRADED FAR ENOUGH TO
THE WEST THAT ITS PRECIP-SUPPRESSING INFLUENCE WILL HAVE WEAKENED
SLIGHTLY. SOME ADDITIONAL MOISTENING OF THE COLUMN IN THE SAME
TIME FRAME WOULD IMPLY THAT SLIGHT CHANCE POPS ARE WARRANTED FOR
MAINLY DIURNAL SCT CONVECTION.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
LARGE HIGH PRESSURE ALOFT WILL KEEP CLOUD FORMATION TO A MINIMUM
TODAY DESPITE HOT AND RATHER HUMID CONDITIONS AT THE SURFACE. A
WELL-DEFINED SEABREEZE BOUNDARY WILL DEVELOP SHORTLY BEFORE NOON AT
THE BEACHES AND GRADUALLY WORK INLAND DURING THE AFTERNOON. SPEEDS
SHOULD REMAIN LESS THAN 10 KT INLAND...BUT SURFACE WINDS APPROACHING
15 KT WITH A FEW 20 KT GUSTS ARE POSSIBLE AT CRE AND MYR THIS
AFTERNOON. SURFACE WINDS WILL DIMINISH AFTER DARK TONIGHT...BUT A
HEALTHY SOUTHWESTERLY LOW LEVEL JET CENTERED BETWEEN 1000-3000 FT
AGL WILL DEVELOP WITH SPEEDS 25-30 KT IS EXPECTED TO DEVELOP.

OTHER THAN PATCHY EARLY MORNING FOG AND/OR ISOLATED AFTERNOON
CONVECTION EACH DAY...VFR CONDITIONS WILL CONTINUE THROUGH FRIDAY.

&&

.MARINE...
NEAR TERM /THROUGH TODAY/...
MAIN STORY IN THE WATERS IS THE SE SWELL THAT WAS GENERATED ON THE
PERIPHERY OF DEAN.  WAVE PERIOD BEGINNING TO TIGHTEN UP A BIT...WITH
BUOYS SHOWING A 2-3 FT/13S SWELL COMPONENT.  HOWEVER IT IS A BIT OF
A CONFUSED SEA WITH THE S-SW WIND WAVE ADDED TO THE MIX...FOR
COMBINED SEAS AROUND 4 FT.

WINDS ARE STRONGEST NEAR SHORE WITH A SFC RIDGE AXIS SITTING JUST
BEYOND THE COASTAL WATERS.  PERHAPS A BRIEF LULL IN THE WINDS DURING
THE MORNING AS NOCTURNAL JETTING WEAKENS...THEN BACK CLOSER TO A
SOLID 15 KT WITH THE AFTERNOON SEABREEZE.

EXPECT SEAS TO REMAIN CLOSE TO STATUS QUO THROUGH THE DAY...WITH THE
LULL IN WINDS OFFSETTING THE SWELL BUILDING IN SIZE BUT SHRINKING IN
PERIOD.  MIGHT SEE 5 FOOTERS IN THE OUTER WATERS LATER IN THE
DAY...BUT WILL NOT INSERT THE SCEC HEADLINE JUST YET.

SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
SWELL FROM HURRICANE DEAN WILL SHORTEN IN PERIOD AND GRADUALLY
DIMINISH THROUGH THE FORECAST PERIOD...BUT NOT BEFORE HELPING
PRODUCE 4 TO POTENTIALLY 5 FT SEAS TONIGHT ACROSS THE OUTER NC
COASTAL WATERS. 3-4 FT COMBINED SEAS ARE EXPECTED ACROSS THE SC
WATERS. SWELL PERIODS TONIGHT AROUND 11 SECONDS WILL SHORTEN TO 8
SECONDS BY WEDNESDAY NIGHT. ROUGH BAR AND INLET CONDITIONS ARE
AGAIN EXPECTED AROUND THE TIME OF LOW TIDE TONIGHT.

SURFACE HIGH PRESSURE WILL RIDGE IN FROM THE EAST THROUGH
WEDNESDAY AS THE RIDGE IN THE MID AND UPPER REGIONS OF THE ATMOSPHERE
REMAINS ACROSS THE SOUTHEASTERN U.S.  A WEAK COLD FRONT MAY MOVE
INTO THE AREA WEDNESDAY EVENING...TURNING SOUTHWEST SURFACE WINDS
EAST OR NORTHEAST. THE VARIOUS MODELS ARE NOT IN GOOD AGREEMENT
CONCERNING TIMING OR POSITION OF THE FRONT HOWEVER.

LONG TERM /THURSDAY THROUGH FRIDAY/...
W ATLANTIC HIGH PRESSURE WILL DOMINATE THE PD. WIND DIRECTION FCST
A LITTLE UNCERTAIN TOWARDS THE LATTER HALF OF THE PD AS THE HIGH
MAY RIDGE BACK INTO THE MID ATLANTIC STATES ENOUGH TO TURN FLOW
MORE ONSHORE. DESPITE THE UNCERTAINTY IN DIRECTION SPEEDS
GENERALLY CAPPED AT 10 TO 15 KTS. SEAS WILL BE IN THE 2 TO 4 FT
RANGE. EARLY ON THE NEAR SHORE VS OFFSHORE DIFFERENCE MAY BE
CONSIDERABLE BUT A TURN TO A MORE ONSHORE DIRECTION MAY NARROW
THAT GAP BY BRINGING LARGER WAVES IN CLOSER TO SHORE.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...TRA
NEAR TERM...RAS
SHORT TERM...TRA
LONG TERM...MBB
AVIATION...TRA
Hazardous weather outlook, Aug 20, 5:20 AM EST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
620 AM EDT MON AUG 20 2007

NCZ097-100-101-SCZ034-046-211030-
PENDER-BRUNSWICK-NEW HANOVER-HORRY-GEORGETOWN-
620 AM EDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF RIP CURRENTS AT AREA BEACHES TODAY. PLEASE
SEE THE LATEST COASTAL HAZARD MESSAGE AND THE SURF ZONE FORECAST
FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL LIKELY BE A MODERATE TO HIGH RISK OF RIP CURRENTS AT
THE BEACHES TUESDAY FOR PORTIONS OF THE COASTAL CAROLINAS. THE
COMBINATION OF HEAT AND HUMIDITY ON WEDNESDAY COULD CREATE HEAT
INDEX VALUES APPROACHING 105 DEGREES IN SPOTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-SCZ017-023-024-032-033-039-211030-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-
620 AM EDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COMBINATION OF HEAT AND HUMIDITY ON WEDNESDAY COULD CREATE
HEAT INDEX VALUES APPROACHING 105 DEGREES IN SPOTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-211030-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
620 AM EDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TRA

Event by event

1 rip current. Local standard time, as filed.

Rip Current, New Hanover

When
August 20, 12:13 PM EST
Where
New Hanover forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official

Kure Beach officials reported that two people got caught in a rip current. Only one survivor.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, New Hanover2007-08-20In WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56552.